Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 47, NWS Des Moines, IA

May 8, 2005Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2005, 3:10 PM CDT for Crawford County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 3:10 PM CDT (20:10 UTC)
Expired
May 8, 2005, 3:32 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 082009
SVRDMX
IAC047-082030-
/O.NEW.KDMX.SV.W.0047.050508T2010Z-050508T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA.

* UNTIL 330 PM CDT.

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MANILLA...OR 65 MILES SOUTHWEST OF FORT
  DODGE...AND MOVING NORTH AT 75 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN CRAWFORD COUNTY...INCLUDING THE LOCATION OF VAIL.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4188 9547 4189 9512 4221 9511 4219 9541

$$

BOKSA
2 follow-up statements
000 
WWUS53 KDMX 082024
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SUN MAY 8 2005

IAC047-082030-
/O.CON.KDMX.SV.W.0047.000000T0000Z-050508T2030Z/
CRAWFORD IA-
324 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN CRAWFORD
COUNTY UNTIL 330 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 12 MILES NORTHEAST OF DENISON...OR 57 MILES
SOUTHWEST OF FORT DODGE...AND MOVING NORTH AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR VAIL BY 325 PM CDT.

THE LOCATION OF ASPINWALL IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4188 9547 4189 9512 4221 9511 4219 9541

$$

BOKSA
000 
WWUS53 KDMX 082032
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT SUN MAY 8 2005

IAC047-082042-
/O.EXP.KDMX.SV.W.0047.000000T0000Z-050508T2030Z/
CRAWFORD IA-
332 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 331 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4188 9547 4189 9512 4221 9511 4219 9541

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:38 PM CDT, 32 minutes earlier.

Area forecast discussion, May 8, 2:38 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT SUN MAY 8 2005

.DISCUSSION...
COMPLEX SCENARIO CURRENTLY ONGOING ACROSS IOWA AS THE AREA IS BEING
AFFECTED BY TWO SEPARATE SYSTEMS. MAIN UPPER LEVEL LOW AND SHORT
WAVE ENERGY IS CURRENTLY ACROSS CNTRL SOUTH DAKOTA. ANOTHER
DEVELOPING SHORT WAVE IS CURRENTLY RACING NORTH/NORTHEAST OUT OF
OKLAHOMA AND SW MISSOURI. MULTICELLULAR CONVECTION IS LIFTING
QUICKLY NORTH AND WILL BE INTO SOUTH CENTRAL IOWA SOON.
MESO-ANALYSIS SHOWS UNCAPPED 100 MB MIXED LAYER CAPES OF 1500 J/KG
ACROSS FAR SOUTHWEST IA. VERY STEEP LAPSE RATES ALSO LIFTING INTO
SOUTHWEST IA. DRYLINE NOW EXTENDING INTO ERN NEBRASKA AND IS MAKING
SLOW PROGRESS EASTWARD.

CONVECTION MOVING NORTH OUT OF MISSOURI IS NOT EXPECTED TO BE
SEVERE AND WILL MOVE INTO THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA. CONVECTION IS ANTICIPATED TO DEVELOP OVER EASTERN
NEBRASKA AND KANSAS. CURRENT STORM MOTIONS TO THE NORTH WOULD KEEP
MUCH OF THE SEVERE CHANCES ACROSS THE FAR WEST OF THE WARNING AREA
FRONT MOVES THROUGH ON MONDAY...HOWEVER INSTABILITY WITH THE SYSTEM
WILL BE DIMINISHED WITH EXPECTED CLOUD DEBRIS AND GRADUALLY
WEAKENING LAPSE RATES. A BREAK IS EXPECTED TUESDAY. THEN EXTREMELY
STRONG THETA-E ADVECTION IS ANTICIPATED TO COMMENCE TUESDAY EVENING
AND OVERNIGHT. A LOW LEVEL JET OF 50 TO 55 KTS POINTING INTO THE
REGION WILL FEED AN ABUNDANCE OF MOISTURE OVER IOWA. A SEVERE THREAT
OF LARGE HAIL AND VERY HEAVY RAINFALL IS POSSIBLE. WEDNESDAY THROUGH
FRIDAY...UNCERTAINTIES REMAIN ABOUT FRONTAL LOCATION AS A WARM FRONT
IS EXPECTED TO MEANDER ACROSS IOWA AND NORTHERN MO THROUGH MUCH OF
THIS PERIOD. SEVERE CHANCES STILL APPEAR BEST FOR TUESDAY NIGHT AND
WEDNESDAY EVENING. THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS
THROUGHOUT THE PERIOD AS WELL WITH MULTIPLE ROUNDS OF STORM
COMPLEXES POSSIBLE EACH NIGHT ALONG A VERY TIGHT AND STRONG
BAROCLINIC ZONE. AT THIS TIME...FAVOR A FARTHER SOUTH FRONTAL
POSITION THAN THE GFS IS FAVORING AS EXPECT CONVECTION WILL HELP
DRIVE FRONT FARTHER SOUTH DURING PERIOD. MAIN AFFECT WILL BE
TEMPERATURES. THE SYSTEM WILL PUSH SOUTH ON SATURDAY AND SUNDAY AND
BRING AN END TO THE WET PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, May 8, 2:17 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
217 PM CDT SUN MAY 8 2005

IAZ004-015-023-033-044-091930-
EMMET-PALO ALTO-POCAHONTAS-SAC-CRAWFORD-
217 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND WEST CENTRAL IOWA...NORTHWEST OF AN ALGONA TO DENISON LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO TONIGHT. SOME STORMS MAY BECOME SEVERE WITH HAIL UP
TO TWO INCHES IN DIAMETER THE PRIMARY THREAT. THERE IS A
POSSIBILITY OF WIND GUSTS OF 60 MPH OR MORE AS WELL. THE WINDOW OF
GREATEST THREAT IS FROM 6 TO 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 6 TO 11 PM THIS
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ005-006-016-024-034-035-045-046-057-058-070-071-081-092-091930-
KOSSUTH-WINNEBAGO-HANCOCK-HUMBOLDT-CALHOUN-WEBSTER-CARROLL-GREENE-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
217 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHEAST OF AN ALGONA TO DENISON LINE...AND NORTHWEST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A CHANCE
FOR A FEW SEVERE STORMS THAT WILL PRODUCE LARGER THAN QUARTER SIZE
HAIL AND WIND GUSTS OF 55 TO 60 MPH BETWEEN 8 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 6 TO 11 PM THIS
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ007-017-025>028-036>039-047>050-059>062-072>075-082>086-
093>097-091930-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
217 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH CENTRAL IOWA...SOUTHEAST IOWA...GENERALLY SOUTHEAST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING...THEN
AGAIN AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:37 PM CDTSevere Thunderstorm WarningDMXSac26 min
May 8, 4:04 PM CDTSevere Thunderstorm WarningDMXCrawford41 min
May 8, 4:15 PM CDTSevere Thunderstorm WarningDMXSac45 min
May 8, 4:19 PM CDTSevere Thunderstorm WarningDMXPocahontas56 min
May 8, 4:43 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford36 min
May 8, 4:48 PM CDTSevere Thunderstorm WarningDMXCalhoun27 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningDMXPalo Alto52 min
May 8, 4:59 PM CDTSevere Thunderstorm WarningDMXSac50 min
May 8, 5:01 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth44 min
May 8, 5:08 PM CDTSevere Thunderstorm WarningDMXCalhoun52 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
May 8, 5:26 PM CDTSevere Thunderstorm WarningDMXKossuth53 min
May 8, 5:34 PM CDTFlash Flood WarningDMXPocahontas4 hr
May 8, 5:40 PM CDTSevere Thunderstorm WarningDMXHumboldt50 min
May 8, 5:41 PM CDTFlash Flood WarningDMXCrawford4 hr
May 8, 5:45 PM CDTSevere Thunderstorm WarningDMXKossuth45 min
May 8, 5:53 PM CDTSevere Thunderstorm WarningDMXHancock, Wright63 min
May 8, 6:00 PM CDTFlash Flood WarningDMXKossuth4 hr
May 8, 6:01 PM CDTSevere Thunderstorm WarningDMXWebster44 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningDMXWinnebago40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.